Drug Induced Gingival Hyperplasia

Early in the curriculum, students in the health sciences learn that anti-convulsants may cause gingival enlargement. Purists argue that the term gingival hyperplasia is incorrectly used because the enlargement is caused by the accumulation of extracellular matrix rather than an increase in the number of cells. Soon after the introduction of phenytoin in 1938, this adverse effect was observed. More recently, two other classes of drugs, calcium channel blockers and cyclosporine, have been implicated. The risk associated with phenytoin is in the order of 50% and for cyclosporine, approximately 25%. Among the calcium channel blockers, the risk of gingival hyperplasia varies with the class of drug, from a high of 42% with nifedipine to a low of 4% with verapamil, drug-induced gingival hyperplasia begins within weeks to months and is announced by increased bulk and granularity of the interdental gingiva. The extent of enlargement may be modest and of cosmetic concern only or it may be so florid that teeth disappear in a mass of flesh. Scrupulous dental hygiene may reduce the severity but does not completely abolish the risk. Reports suggest that discontinuation of the drug produces regression of the mass at approximately the same rate it commenced. Furthermore, these drugs exhibit synergism with respect to the hyperplasia: administration of two drugs has a more pronounced effect than administration of a single agent. The histopathology is characterized by collagen-rich, cell-poor proliferation of fibrous connective tissue covered by squa-mous epithelium that typically exhibits elongated, bayonet-like rete ridges. In those cases requiring treatment, surgical gingivectomy is the only option. Meticulous control of bacterial dental plaque will help blunt recurrence. Diphenylhydantoin and sodium valproate not only produce well-documented gingival effects but they also induce a state of pseudohypoparathyroidism by increasing end-organ resistance to parathyroid hormone. Children receiving these anti-convulsants during years of tooth formation are subject to dental-pitting defects, hypodontia, and delayed dental eruption.

0 0

Post a comment